Wildfire, Creek
- When
- March 29, 9:00 AM CST to March 31, 10:00 PM CST
- Where
- Creek forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.903, -96.371 (the zone’s center; the record gives no point)
Unseasonably warm temperatures and strong, gusty wind, combined with very low humidity and dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during late March. A number of wildfires occurred across the region during this period, but the largest fires affected Creek County where over 3200 acres were burned, Cherokee County where over…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures and strong, gusty wind, combined with very low humidity and dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during late March. A number of wildfires occurred across the region during this period, but the largest fires affected Creek County where over 3200 acres were burned, Cherokee County where over 650 acres were burned, and Latimer County where over 450 acres were burned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 29, 5:45 AM CST, 3 hours 15 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
645 AM CDT Mon Mar 29 2021
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Gusty south winds will be the main impact to the terminals
beginning late this morning and continuing into the evening. This
update extended the gradient winds and gusts into the overnight
hours ahead of the approaching front. Only KFSM will be spared
with the strongest winds expected around peak heating. VFR
conditions are expected otherwise with only a gradual increase in
mid level moisture late in the forecast across southern OK. Later
forecasts will need to consider including LLWS with 45-55kt jet
forecast across the region overnight.
&&
.PREV DISCUSSION... /Issued 412 AM CDT Mon Mar 29 2021/
DISCUSSION...
Early this morning...surface high pressure had pushed off to the
east southeast allowing for southerly winds to return across much
of Eastern Oklahoma and Northwest Arkansas. At the same time...a
wave was exiting the Pacific Northwest and dropping southeast into
the Rocky Mountain region. In response...a tightening of the
pressure gradient was allowing for increasing southerly winds
across the Oklahoma Texas Panhandles to expand eastward through
the early morning hours.
Through this evening...gusty to strong southerly winds are
expected to expand in coverage across Eastern Oklahoma and
Northwest Arkansas ahead of the wave dropping southeast toward the
region. Wind gusts of 30 to 45 mph are forecast across Northeast
Oklahoma while gusts of 20 to around 40 mph will be possible
across the rest of the CWA this afternoon. The strongest gusts up
around 45 mph are progged mainly along and north of Interstate 44
where a Wind Advisory is in effect this afternoon. These winds
combined with afternoon temps warming into the 70s will allow for
afternoon relative humidity values to fall generally below 30
percent with 20 to 25 percent range over much of Northeast
Oklahoma. The result of these conditions will be very high fire
weather dangers over most of the CWA and a Red Flag Warning in
effect for much of Northeast Oklahoma. Near critical Grassland
fire spread rates will be possible over much of the CWA this
afternoon while critical spread rates are possible within the Red
Flag Warning. Outdoor burning is not recommended today.
Winds overnight tonight are forecast to remain gusty in the 25 to
35 mph range over much of Northeast Oklahoma and gusts 10 to 25
mph possible elsewhere. Also overnight...humidity values are
expected to recover from south to north as low level moisture is
transported back into the region with the approaching wave and a
cold front progged to move into the CWA Tuesday. Fire weather
dangers will remain possible into the overnight hours...especially
across parts of Northeast Oklahoma.
The cold front is progged to move into Northeast Oklahoma Tuesday
morning and make its way east southeast through the CWA...exiting
Tuesday evening. Behind the cold front...a wind shift out of the
north transporting drier air could impact any ongoing wildfire
suppression efforts as elevated fire weather dangers will be
possible northwest of Interstate 44. Ahead of the front...rain and
isolated thunderstorm chances become possible during the day
Tuesday into Tuesday night ahead of the main upper level trof axis
pushing into the region. The greater thunder potential should be
focused mainly along and south of Interstate 40 Tuesday afternoon
into Tuesday night. Instability looks to be limited though a
couple strong storms could be possible Tuesday late
afternoon/evening near the Red River where dewpoints near 60 deg
look to set up. Precipitation should begin to taper off late
Tuesday night and exit the CWA Wednesday morning as the upper
level trof axis finally shifts east of the region.
Cooler and weaker winds are forecast Wednesday with highs in the
50s to lower 60s possible as surface high pressure drops through
the region. The cool conditions continue into Wednesday night with
low temps Thursday morning in the 30s while some of the normal
cold spots/valley locations could see temps dip just below
freezing. These conditions should be short lived as southerly
winds return Thursday with a warming trend expected through the
weekend underneath an upper level ridge of high pressure. Gusty
southerly winds also look to return Friday into the weekend which
could increase fire weather dangers again over portions of the
CWA.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 77 52 67 39 / 0 0 10 10
FSM 76 49 71 43 / 0 0 30 50
MLC 76 54 72 43 / 0 0 20 40
BVO 77 51 64 37 / 0 0 10 10
FYV 73 47 68 36 / 0 0 30 40
BYV 72 50 68 37 / 0 0 30 40
MKO 75 51 70 41 / 0 0 20 30
MIO 74 51 66 37 / 0 0 10 20
F10 76 53 71 41 / 0 0 20 20
HHW 74 50 71 46 / 0 0 20 60
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning from 11 AM this morning to 8 PM CDT this
evening for OKZ054>066.
Wind Advisory from 11 AM this morning to 8 PM CDT this evening
for OKZ054>064.
AR...None.
&&
AVIATION.....24Hazardous Weather Outlook National Weather Service Tulsa OK 504 AM CDT Mon Mar 29 2021 ARZ001-002-010-011-019-020-029-OKZ049-053>076-301015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 504 AM CDT Mon Mar 29 2021 ...RED FLAG WARNING FOR MUCH OF NORTHEAST OKLAHOMA TODAY... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Late Morning. FIRE WEATHER DANGER. RISK...Significant. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Early Afternoon. AREA AT GREATEST RISK...Along and North of Interstate 44 and Also Along and West of Highway 75 in Northeast Oklahoma. DISCUSSION... A Red Flag Warning is in effect for much of northeast Oklahoma this afternoon as southerly wind gusts of 30 to 45 mph and afternoon relative humidity values in the 20 to 25 percent range are forecast. Areas of greater concern are along and north of Interstate 44 and also along and west of Highway 75 in northeast Oklahoma where gusts of 40 to 45 mph will create critical Grassland fire spread rates this afternoon. A Wind Advisory is also in effect this afternoon for these locations. Across the rest of eastern Oklahoma and northwest Arkansas southerly winds gusting in the 20 to around 40 mph range and afternoon relative humidity values generally less than 30 percent will help to elevate fire weather dangers. A fire danger statement has been issued for east central and southeast Oklahoma as well as northwest Arkansas this afternoon. Gusty winds are forecast to continue this evening before possibly weakening some overnight tonight ahead of a cold front forecast to move into the region Tuesday. Gusts of 25 to 35 mph are forecast overnight for northeast Oklahoma and gusts 10 to 25 mph are possible for southeast Oklahoma and northwest Arkansas tonight. These conditions could allow for fire weather dangers to continue into the overnight hours, especially north of Interstate 44. Humidity levels should also begin to recover from south to north overnight tonight. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. TUESDAY...Thunderstorm Potential...Very High Fire Weather Potential...High Wind Potential. WEDNESDAY AND THURSDAY...No Hazards. FRIDAY THROUGH SUNDAY...Very High Fire Weather Potential...High Wind Potential. EXTENDED DISCUSSION... Rain showers and isolated thunderstorms become possible during the day Tuesday and continue Tuesday night before exiting Wednesday morning as the cold front and upper level low pressure system move through the region. The greater thunder potential should be focused along and south of Interstate 40 Tuesday afternoon and night. Widespread severe weather is not anticipated, though a couple strong storms near the Red River could be possible. Behind the cold front, gusty northerly winds could impact any ongoing fire suppression efforts. Northerly winds and cooler conditions are forecast Wednesday with some possible low temperatures early Thursday morning reaching down to around freezing in the normal cool spots and valley locations. Gusty southerly winds return Friday into the weekend and along with dry conditions are expected to lead to another increase in the fire weather concerns. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
3 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948877, 948878, 948879.